Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 293, NWS Morristown, TN

December 28, 2005McMinn County, Meigs County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 28, 2005, 4:12 PM EST for McMinn County, Meigs County, Tennessee. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2005, 4:12 PM EST (21:12 UTC)
Expired
Dec 28, 2005, 5:15 PM EST
In force
63 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties McMinn County, TN, Meigs County, TN

The radar

The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 4:50 PM ESTTSTM WND DMGAthens, TNFEW TREES DOWN.
Dec 28, 4:50 PM ESTTSTM WND DMGTen Mile, TNFEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 282112
SVRMRX
TNC107-121-282215-
/O.NEW.KMRX.SV.W.0293.051228T2112Z-051228T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EST WED DEC 28 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF ATHENS
  MEIGS COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF DECATUR

* UNTIL 515 PM EST

* AT 407 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DECATUR...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURRAY STORE...TEN MILE AND 8 MILES NORTHWEST OF NIOTA BY 420 PM
  EST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3566 8462 3564 8453 3562 8454 3545 8445
      3534 8459 3540 8495 3550 8485 3553 8488
      3555 8486 3555 8479 3567 8477 3572 8463

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 282152
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EST WED DEC 28 2005

TNC121-282159-
/O.CAN.KMRX.SV.W.0293.000000T0000Z-051228T2215Z/
MEIGS TN-
451 PM EST WED DEC 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR MEIGS COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY.

LAT...LON 3566 8462 3564 8453 3562 8454 3545 8445
      3534 8459 3538 8484 3548 8476 3550 8475
      3552 8473 3555 8471 3560 8465 3565 8462

$$

TD

TNC107-282215-
/O.CON.KMRX.SV.W.0293.000000T0000Z-051228T2215Z/
MCMINN TN-
451 PM EST WED DEC 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EST
FOR MCMINN COUNTY...

AT 446 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HILLSVIEW...OR ABOUT 7 MILES SOUTH OF DECATUR...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEAR WATER BY 455 PM EST
  ATHENS BY 500 PM EST
  NIOTA...6 MILES NORTHWEST OF ENGLEWOOD AND 9 MILES SOUTHEAST OF
  MURRAY STORE BY 505 PM EST

LAT...LON 3566 8462 3564 8453 3562 8454 3545 8445
      3534 8459 3538 8484 3548 8476 3550 8475
      3552 8473 3555 8471 3560 8465 3565 8462

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:55 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 28, 2:55 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EST WED DEC 28 2005

.SHORT TERM...(TONIGHT AND THURSDAY)...DEEP UPPER TROUGH ACROSS
ILLINOIS WILL MOVE EAST OVER THE OHIO AND TENNESSEE VALLEYS TONIGHT
AND THURSDAY. ASSOCIATED COLD FRONT WAS LOCATED ACROSS MIDDLE
TENNESSEE TO NORTHERN ALABAMA WITH STRONG SOUTHERLY WINDS AHEAD OF
THE FRONT PULLING SURFACE DEWPOINTS INTO THE 50S OVER PARTS OF THE
FORECAST AREA.  THE BOUNDARY LAYER JET WILL INCREASE THE LOW LEVEL
MOISTURE OVER THE FORECAST AREA TODAY WITH SOME BREAKS IN THE
CLOUDS...AIRMASS WELL CONTINUE TO DESTABILIZE THE AIRMASS.

AS THE COLD POOL ALOFT MOVES ACROSS TODAY...WBZ WILL BE QUITE LOW
(AROUND 6 KFT OR LESS) WITH A FAIRLY STRONG LOW LEVEL JET (35-45 KNOTS).
LATEST NAM CAPES AND LIFTED INDICES SUGGEST ATMOSPHERE WILL BE
UNSTABLE ENOUGH TO SUPPORT THUNDERSTORM DEVELOPMENT. ALSO...NAM
SHOWS FORECAST AREA UNDER FAVORED LEFT FRONT QUADRANT OF UPPER JET.

LATEST SWOMCD...STATES THAT A SEVERE THUNDERSTORM WATCH MAY BE REQUIRED
SOON. MAIN CONCERN IS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.
SHEAR PROFILE ALSO SUPPORTS SUPERCELL DEVELOPMENT AND ROTATION WITH
AFTERNOON AND EVENING STORMS AS WELL...WHICH WILL ENHANCE UPDRAFT.

WILL CONTINUE MENTIONING OF LARGE HAIL AND DAMAGING WINDS THIS
EVENING. AFTER FROPA...NAM SHOWS A GOOD DEAL OF LOW STRATU-CU MOVING
ACROSS THE REGION OVERNIGHT AND THURSDAY. ENOUGH LOW LEVEL MOISTURE
AND UPSLOPE FLOW TO SCATTERED SHOWERS...ESPECIALLY HIGHER ELEVATIONS
TONIGHT AND THURSDAY MORNING. TEMPERATURE PROFILE BECOMES COLD ENOUGH
FOR PRECIPITATION TO CHANGE TO SNOW FOR THE HIGHER TERRAIN. SNOW
ACCUMULATIONS UP TO 1 INCH POSSIBLE FOR ELEVATIONS 4 KFT OR MORE.

LOW CLOUDS AND COLD NORTHWEST WINDS WILL PRODUCE A RAW DAY FOR THURSDAY
WITH LITTLE IF ANY TEMPERATURE RISE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...HIGH PRESSURE
MOVES THROUGH THE AREA THU NGT AND EARLY FRI. A LOW PRESSURE SYSTEM
MOVES EAST ACRS THE LOWER GRTLKS EARLY WEEKEND. BEST CHC OF PCPN
WILL BE EARLY SAT BEFORE FRONT SWINGS INTO S APPALACHIANS. GOOD WARM
UP BEGINS SUN AND CONTINUES THROUGH MON AS SLOW MOVING SYSTEM
APPROACHES FROM W. BEST PCPN CHCS WITH THIS SYSTEM LATE MON/EARLY
TUE. ANOTHER LOW FOLLOWS SUITE WITH A FRONT APPROACHING LATE WED.
CONFIDENCE TOO LOW ON TIMING SO HAVE LEFT THAT DAY DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             41  44  31  56 /  50  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  39  41  30  53 /  70  40  10  10
OAK RIDGE, TN                       39  40  29  52 /  70  30  10  10
TRI CITIES AIRPORT, TN              38  40  28  50 / 100  50  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH/SON
Hazardous weather outlook, Dec 28, 9:52 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 AM EST WED DEC 28 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
952 AM EST (852 AM CST) WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A DEEP UPPER TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
MOVE EAST ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING.  INCREASING SOUTHERLY
WINDS AHEAD OF THIS SYSTEM WILL PULL MOISTURE BACK INTO THE REGION.
AS THE COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY...SHOWERS
AND THUNDERSTORMS WILL DEVELOP OVER MIDDLE TENNESSEE AND
ALABAMA...THEN SWEEP ACROSS THE REGION THIS AFTERNOON AND EARLY
EVENING.  DUE TO THE COLD AIR ALOFT...SOME OF THESE STORMS MAY
PRODUCE LARGE HAIL UP TO NICKEL SIZE.  ALSO...THE STRONG WINDS ALOFT
MAY PRODUCE ISOLATED DAMAGING WINDS WITH THE STRONGER THUNDERSTORMS.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH
OF A LINE FROM ONEIDA TO KNOXVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, Dec 28, 2:38 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             CAGLE                   35.47N 85.46W
12/28/2005  1.75 INCH        SEQUATCHIE         TN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:18 PM ESTSevere Thunderstorm WarningMRXBledsoe, Sequatchie57 min
Dec 28, 3:06 PM ESTSevere Thunderstorm WarningMRXMarion39 min
Dec 28, 3:06 PM ESTSevere Thunderstorm WarningMRXMorgan24 min
Dec 28, 3:34 PM ESTSevere Thunderstorm WarningMRXRhea, Roane56 min
Dec 28, 3:40 PM ESTSevere Thunderstorm WarningMRXMeigs35 min
Dec 28, 4:05 PM ESTSevere Thunderstorm WarningMRXCampbell, Union40 min
Dec 28, 4:15 PM ESTSevere Thunderstorm WarningMRXLoudon45 min
Dec 28, 4:19 PM ESTSevere Thunderstorm WarningMRXHamilton41 min
Dec 28, 4:24 PM ESTSevere Thunderstorm WarningMRXClaiborne66 min
Dec 28, 4:28 PM ESTSevere Thunderstorm WarningMRXAnderson, Knox62 min
Dec 28, 4:41 PM ESTSevere Thunderstorm WarningMRXUnion49 min
Dec 28, 4:43 PM ESTSevere Thunderstorm WarningMRXBradley47 min
Dec 28, 4:53 PM ESTSevere Thunderstorm WarningMRXHancock67 min
Dec 28, 4:57 PM ESTSevere Thunderstorm WarningMRXBlount, Loudon63 min
Dec 28, 5:15 PM ESTSevere Thunderstorm WarningMRXGrainger45 min
Dec 28, 5:18 PM ESTSevere Thunderstorm WarningMRXMonroe, Polk42 min
Dec 28, 5:41 PM ESTSevere Thunderstorm WarningMRXHamblen, Jefferson64 min
Dec 28, 5:56 PM ESTSevere Thunderstorm WarningMRXBlount49 min
Dec 28, 6:01 PM ESTSevere Thunderstorm WarningMRXPolk29 min
Dec 28, 6:18 PM ESTSevere Thunderstorm WarningMRXHawkins57 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.